Tornado, Adams
- When
- May 24, 1:12 PM MST
- Where
- Adams County, 1.59 mi W of Adams City
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -104.900
A small tornado touched down but did no damage.
Two weak tornadoes touched down in Adams and Douglas Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two weak tornadoes touched down in Adams and Douglas Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:30 AM MST, 10 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT SUN MAY 24 2009 .SHORT TERM...SHOWERS GRADUALLY DIMINISHING ACROSS THE FORECAST AREA EARLY THIS MORNING AS AIRMASS SLOWLY STABILIZES. HOWEVER...THIS WILL BE SHORT-LIVED AS DAYTIME HEATING KICKS IN AND DESTABILIZES AGAIN. IN ADDITION...THE WEAK TROUGH AXIS AND ASSOCIATED WEAK Q-G VERTICAL MOTION NOW LOCATED OVER UTAH WILL BE APPROACHING COLORADO THIS AFTERNOON. THIS WILL ALSO BRING SLIGHT MID LEVEL COOLING AND ADD TO THE DESTABILIZATION. FINALLY...SURFACE TROUGH DOES NOT SEEM TO BE IN A HURRY TO SHIFT EASTWARD WITH ONLY A VERY WEAK WESTERLY COMPONENT ALOFT. AS A RESULT...THIS SHOULD KEEP MAINLY SOUTHERLY FLOW ACROSS THE PLAINS WITH LITTLE IF ANY DOWNSLOPE ALONG THE FRONT RANGE. FOR THE REASONS MENTIONED ABOVE...HAVE INCREASED POPS INTO THE SCATTERED CATEGORY FOR ALL OF THE PLAINS INCLUDING THE FRONT RANGE METRO AREAS THIS AFTERNOON. BY THIS EVENING...SOUTHERLY LOW LEVEL FLOW AND PASSING WEAK SHORT WAVE IS EXPECTED TO AID A BAND OF ORGANIZED CONVECTION ACROSS THE PLAINS. HIGHEST THREAT AFTER 00Z WILL BE SHIFTING TO THE NORTHEASTERN CORNER WHERE LIKELY POPS ARE WARRANTED GIVEN TODAYS SCENARIO AND SOUTHERLY FEED OF HIGHER THETA-E AIR. STORM MOTION TODAY SHOULD AVERAGE CLOSER TO 10 KNOTS...A BIT FASTER THAN YESTERDAY. STILL CANT RULE OUT LOCALLY HEAVY RAINFALL THOUGH GIVEN HIGH PRECIPITABLE WATER VALUES RANGING BETWEEN 0.80 AND 0.90 INCH. WE HAVE RECEIVED A COUPLE OF LANDSPOUT/FUNNEL CLOUD REPORTS THE LAST TWO DAYS AND WOULD NOT BE SURPRISED TO GET A COUPLE MORE TODAY ALONG ANY SURFACE CONVERGENCE BOUNDARIES...WHICH AGAIN SHOULD BE JUST EAST OF I-25. THREAT OF ANY SEVERE HAIL OR WIND IS STILL LOW GIVEN MARGINAL INSTABILITY AND WEAK WIND SHEAR. .LONG TERM...FEW CHANGES WERE MADE TO THE GRIDS IN THE LONG TERM WITH A RATHER WEAK FLOW PATTERN OVER THE AREA THROUGH MUCH OF THE PERIOD. A SURFACE FRONT IS STILL SCHEDULED TO COME OVER THE PLAINS SOMETIME ON MONDAY BEHIND A SHORT WAVE SCOOTING BY TO OUR NORTH. THIS SHOULD COOL THINGS DOWN A BIT AND KEEP SOME MOISTURE AROUND FOR MORE CONVECTIVE PRECIPITATION ON MONDAY AND EARLY TUESDAY. SOME RIDGING AND DRYING IS PROGGED TO INFLUENCE THE CWA BY MID TO LATE WEEK WHICH IS REFLECTED IN THE LOWER PRECIPITATION CHANCES AND WARMER TEMPERATURES AS THE WEEK WEARS ON. && .AVIATION...SOUTHERLY FLOW HAS YET TO DEVELOP SO AREAS OF FOG AND LOW IFR CEILINGS HAVE DEVELOPED ACROSS PORTIONS OF THE FRONT RANGE INCLUDING DIA. FLOW IS EXPECTED TO TURN MORE SOUTHERLY BY 14-16Z WITH FOG LIFTING AND STRATUS BREAKING UP THEN. MAIN THREAT FOR THUNDERSTORMS WOULD BE FROM 21Z-02Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL AFTER FOG/STRATUS DISSIPATES THIS MORNING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/ET
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DENVER CO 111 PM MDT SUN MAY 24 2009 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 111 PM MDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS DEVELOPING IN THE HIGH COUNTRY LATE THIS MORNING WILL SPREAD EAST-NORTHEAST ONTO THE ADJACENT HIGH PLAINS BY EARLY TO MID-AFTERNOON. A SECOND AREA OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID-AFTERNOON ACROSS THE NORTHEAST CORNER OF THE STATE. STORMS ARE EXPECTED TO MOVE FASTER TODAY. HOWEVER BECAUSE OF AMPLE HUMIDITY AND FAIRLY STRONG LIFT PRODUCED BY AN UPPER AIR DISTURBANCE PASSING OVER THE OUTLOOK AREA LATER TODAY...SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH UP TO AN INCH IN UNDER 30 MINUTES...WHICH MAY CAUSE MINOR FLOODING ESPECIALLY IN URBAN AREAS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL...POSSIBLY ACCUMULATING TO A FEW INCHES ON THE PLAINS. INCREASING WIND SHEAR DEVELOPING AHEAD OF THIS DISTURBANCE MAY ALSO SPAWN ISOLATED FUNNEL CLOUDS OR POSSIBLY A SHORT-LIVED WEAK TORNADO KNOWN AS A LANDSPOUT ESPECIALLY EAST OF I-25 LATE THIS AFTERNOON. CONDITIONS SHOULD IMPROVE FROM WEST TO EAST OVERNIGHT WITH THIS UPPER AIR WEATHER DISTURBANCE EXITING THE AREA BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN OVER THE FORECAST AREA TO PRODUCE MAINLY LATE DAY SHOWERS AND THUNDERSTORMS MONDAY AND TO A LESSER EXTENT TUESDAY. LIGHT WINDS MAY ALLOW SOME SLOW MOVING STORMS TO DUMP SUFFICIENT RAINS...CAUSING MINOR FLOODING. DRIER AND SOMEWHAT WARMER CONDITIONS ARE EXPECTED FROM WEDNESDAY INTO NEXT WEEKEND...ALTHOUGH THERE WILL STILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY HEAVY RAINFALL AMOUNTS...HAIL STONES OF AT LEAST 3/4 INCH IN DIAMETER OR ANY OTHER SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. BAKER/RJK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 100 PM MDT SUN MAY 24 2009 COZ040-242030- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 100 PM MDT SUN MAY 24 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS COUNTY CENTRAL DENVER COUNTY AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING LANDSPOUTS. THIS STORM WAS LOCATED OVER CENTRAL COMMERCE CITY...OR 6 MILES NORTH OF DENVER...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BARR LAKE... SOUTHWESTERN DENVER INTERNATIONAL AIRPORT...THORNTON...SOUTHEASTERN NORTHGLENN...NORTHERN DENVER AND COMMERCE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE LANDSPOUTS WHICH ARE WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE TO A PLACE OF SAFETY. && LAT...LON 3999 10494 3997 10469 3975 10483 3976 10505 TIME...MOT...LOC 1959Z 208DEG 12KT 3981 10493
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 111 PM MDT SUN MAY 24 2009 COZ040-045-241945- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 111 PM MDT SUN MAY 24 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY WESTERN ADAMS COUNTY NORTHEASTERN DENVER COUNTY AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING LANDSPOUTS. THIS STORM WAS LOCATED OVER NORTH CENTRAL AURORA...OR 12 MILES EAST OF DENVER...MOVING NORTHEAST AT 10 MPH AND MAY AFFECT DENVER INTERNATIONAL AIRPORT. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY AFB...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER...EAST CENTRAL COMMERCE CITY AND NORTHERN AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE LANDSPOUTS WHICH ARE WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE TO A PLACE OF SAFETY. && LAT...LON 3999 10470 3996 10446 3964 10470 3971 10489 TIME...MOT...LOC 1909Z 212DEG 12KT 3977 10474
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
149 PM MDT SUN MAY 24 2009
COZ040-043-045-242015-
CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
149 PM MDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL ADAMS COUNTY
EXTREME NORTHEASTERN DENVER COUNTY
EXTREME SOUTH CENTRAL WELD COUNTY
AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING LANDSPOUTS. THIS STORM WAS
LOCATED OVER CENTRAL ADAMS COUNTY...OR 25 MILES NORTHEAST OF
DENVER...MOVING NORTHEAST AT 10 MPH.
THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY
JUST EAST OF DENVER INTERNATIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORM OUTFLOWS OCCASIONALLY PRODUCE LANDSPOUTS WHICH ARE
WEAK...SHORT-LIVED TORNADOES. THESE WEAK TORNADOES ARE CAPABLE OF
PRODUCING MINOR DAMAGE SO IF ONE OF THESE TORNADOES IS OBSERVED MOVE
TO A PLACE OF SAFETY.
&&
LAT...LON 4004 10455 4004 10429 3982 10435 3981 10461
3993 10461
TIME...MOT...LOC 1947Z 211DEG 18KT 3993 10457The Denver radar (KFTG), 31 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
2 tornado. Local standard time, as filed.
A small tornado touched down but did no damage.
A small tornado touched down and damaged a picnic table at a Douglas County Sheriff training facility.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165835, 165837.